“Although there are no medications that specifically treat dissociative identity disorder, [some drugs] may be prescribed to help control the …symptoms associated with it.” [Stephens]
Oh yeah? Check out Lamictal.
Review of some relevant brain changes with PTSD and DID
Currently, many types of drugs are used to treat the symptoms of PTSD and DID. But none are advertized to cure the disorder or act directly on the symptoms of dissociation. But some new research may be proving that wrong.
I presented research in a previous post, What’s going on in the brain with DID? Biological markers in DID, which explored changes in the brain caused by trauma and long term PTSD.
Hippocampal volume was found to be smaller in combat veterans and victims of child abuse. Post integration, individuals who had DID showed increases in hippocampal volume, suggesting that chronic dissociation is related to hippocampal volume. [Papernow] Since this brain structure has a major role in memory and learning, and communicates with the amygdala, where the traumatic emotional memories are stored, a decreased volume may suggest functional changes that cause triggering, flashbacks, amnesia and dissociation.
The reason for this decrease in volume is believed to be a change in neurotransmitters released over time after trauma. Trauma increases the levels of the excitatory neurotransmitter glutamate. However, in per presentation Relational Approach to the Neurobiology of PTSD and Dissociation, Papernow states that “organized perception” at the time of trauma requires a balance in the excitatory and inhibitory neurotransmitters. The long-term elevated levels of glutamate are hypothesized to cause the decrease in hippocampal volume, affecting memory and leading to a “distorted perception of self we see in DID patients.” [Papernow]
So, a theory is that a drug that can decrease or counter the elevated neurotransmitter glutamate could lead to a recovery of hippocampal volume (which is possible as suggested by the increase in volume observed in post-integrated DID patients). This in turn could lead to a more comprehensive perception of self and reduce the symptoms of dissociation.
A new drug for DID?
In steps Lamictal (lamotrigine). This drug is used primarily as a mood stabilizer for bipolar disorder, and as an anti-seizure medication for epilepsy. However, a growing number of clinicians are using the drug for DID patients because it’s main activity is to increase GABA, which is an inhibitory neurotransmitter which blocks glutamate. And see above, that nasty glutamate in high concentrations seems to be a bad guy for memory and dissocation.
Tada! So let’s go through that again.
long term trauma -> increased excitatory neurotransmitter glutamate -> decreased hippocampal volume -> memory problems and distorted perception of self.
Lamictal increases inhibitory neurotransmitter GABA, which blocks glutamate. This counteracts the original problem, and possibly leads to both a better perception of self and a larger hippocampal volume for improved memory processing and recall.
Another possible mode of action is hypothesized in animal studies and in vitro (in the lab, not in the body) studies that suggest that Lamictal “inhibits voltage-sensitive sodium channels,” as reported in the Mechanisms of Action in the package insert. [Lamictal: Clinical] Sodium channels are one of several channels in the membranes of neurons – they open and close depending on the voltage of the action potential (electrical signal) that travels down the axons of neurons. When this action potential reaches the end of the axon, it causes the release of neurotransmitters. These are the chemicals that neurons use to communicate with one another. Glutamate is one of the neurotransmitters released, and one of those implicated in the memory problems and dissociation. [Lamictal: Clinical] If Lamictal actually stabilizes the neuronal membranes (via reducing ability of sodium channels to open) and reduces the amount of glutamate released, these problems can be counteracted.
Lamical safety and side effects
Okay, so how safe is Lamictal? Common side effects with LAMICTAL include dizziness, headache, blurred or double vision, lack of coordination, sleepiness, nausea, vomiting, insomnia, tremor, and rash. I experience dizziness and lack of coordination – not bad, but if I try to balance I can feel it, or sometimes I trip over my feet. I have trouble with balancing on one leg I exercise now! I do experience some nausea.
However, the bad side effect is the rash – as my meds doc said when he first suggested the drug for me, “It works for many people, but one of the side effects is death.” (Dark Humor: Medication that works well for “Many People”) Fortunately, at the first sign of rash, discontinuing the drug reverses the effects. I had a rash early on that scared me, but we slowed down the increase in dose and it went away.
Another frustrating aspect of the drug is that it takes so damn long for it to be effective. To avoid the rash problem, the initial dose is very low, and every two weeks it is increased a little. It takes about 2 months to get to a therapeutic dose…and during that time, you have no meds helping out. It was a pretty terrible time for me since I was crashing, severely depressed, and for a couple weeks, suicidal. To address THOSE issues, I was on Xanax. But I seem to be just getting the first positive effects at a dose of 150 mg and was able to stop the Xanax. So, fingers are crossed this med is good!
And a personal note
I would also like to add one more thing. I was on an SSRI and went off it because of two particularly annoying side effects. The “certain sexual side effects” were especially frustrating because one of the things that HAD NOT been screwed up with my trauma history was my sex life…sex is great and I love it. But not being able to reach orgasm? Very bad.
The other issue with SSRIs was weight gain. I found myself compulsively eating when I was not hungry. Prowling the pantry not really aware that I was shoving food in my mouth. In about 2 months, I gained 7 pounds I am now working off.
So, I’ll trade coordination problems and nausea for great sex and no weight gain any time!
Lamictal: Clinical Pharmacology, TxList, accessed from http://www.rxlist.com/cgi/generic/lamotrigine_cp.htm
Papernow P. (2004). A Summary of Amy Banks, M.D.’s October 2, 2004 Presentation, Relational Approach to the Neurobiology of PTSD and Dissociation: Can medications enhance therapeutic effectiveness?, accessed from http://www.nesttd.org/Amy%20Bank%20Summary.htm
Stephens, L. (2005). Dissociative Identity Disorder (Multiple Personality Disorder), Psychology Today, accessed from http://psychologytoday.com/conditions/did.html